I hope you feeling better since your last post.
Statin-associated myalgia, or muscle pain and aches, is a common side effect of the popular cholesterol-lowering agents.
In clinical trials, about 1.5 - 3% of the patients reported the adverse effect. However, now it is believed that the incidence report may be as high as 10 - 20% post-marketing. Myalgia is more common with patients who are older, Asian, female, and those with lower body mass. Other factors include overt physical activities and alcohol abuse.
Most importantly, the adverse effect is related to the dose, the specific statin, and drug-drug interaction. For example, the higher the dose, the higher the risk for myalgia. In addition, the risk of myalgia ranges from 5.1% with fluvastatin (Lescol), 10.9% with pravastatin (Pravachol), 14.9% with atorvastatin (Lipitor), and 18.2% with simvastatin (Zocor). And you have been on both atorvastatin (Lipitor) and pravastatin (Pravachol).
Once you stopped taking statin, the pain and aches should resolve. However, for some patients, it may take up to 2 months for symptom resolution. If you are still having horrible pain, it may not be a good idea for you to restart statin, especially after 2 trials of different agents, unless the benefit outweighs the risk.
Also, it is very important for you and your physician to determine if the myalgia is truly due to the statins. Please note: patients with hypothyroidism may also complaint of myalgia, independent of statins. With you being hypothyroid, post radiation/Graves' Disease, please assess, with your physician, if you had myalgia prior to statin therapy.
Regarding what non-statin options, please refer to this article: Hypercholesterolemia - University of Maryland Medical Center
https://umm.edu/health/medical/altmed/condition/hypercholesterolemia. There are many options, however, since I do not have your full medical history and medication history, it will be difficult for me to make specific recommendation. Please use this article as reference to speak with your physician.
Regarding your question on CholestOff, it contains plant sterols. I do not know much about the use of plant sterols, but this is an exert from UpToDate, a very reputable medical reference,
"Plant stanols and sterols — Plant stanols and sterols may act by blocking the absorption of cholesterol in the intestine. They are naturally found in some fruits, vegetables, vegetable oils, nuts, seeds, and legumes. They are also available in commercially prepared products such as margarine (Promise Active™ and Benecol), orange juice (Minute Maid Premium Heart Wise), rice milk (Rice Dream Heart Wise™), as well as dietary supplements (Benecol SoftGels and Cholest-Off). The margarines cost about five times what ordinary margarines cost.
Despite lowering cholesterol levels, there are no studies demonstrating a reduced risk of coronary heart disease in people who consume supplemental plant stanols and sterols. There is some evidence that these supplements might actually increase risk."
As you probably already know, to effectively lower cholesterol level and manage hypercholesterolemia, one must take a comprehensive approach in changing their lifestyle. In addition to taking medications, it is just as important, if not more, to be physically active and eat healthy (more fresh fruits and vegetables, not processed food).
Take care and good luck!
For more information, please go to:
1. Can Statin Save Your Life? AARP
2. Hyperlipidemia - American Heart Assoication
3. Weight of the Nation - HBO
how effective is the supplement CholesOff?